Alert archive / North Carolina / Flash Flood Warnings in 2001

Flash Flood Warning 18, NWS Raleigh, NC

June 16, 2001Johnston County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jun 16, 2001, 11:06 PM EDT for Johnston County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2001, 11:06 PM EDT (03:06 UTC)
Expired
Jun 17, 2001, 2:00 AM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Johnston County, NC

The radar

The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2001-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2001-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 170307
FFWRAH
NCC101-170600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1106 PM EDT SAT JUN 16 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSTON COUNTY IN NORTH CAROLINA

* UNTIL 200 AM EDT

* AT 1106 PM EDT LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH      
  FLOODING IN THE WARNED AREA. THE FLOODED SECTIONS ARE MAINLY ON    
  THE NORTHERN HALF OF THE COUNTY AT THIS TIME. 

* THE GROUND HAS ALREADY BEEN SATURATED BY RECENT RAINFALL IN THE
  WARNED AREA...AND ADDITIONAL RAIN WILL RUNOFF AND CAUSE FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

$$

JWC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 9:26 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 16, 9:26 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
922 PM EDT FRI JUN 15 2001

NO MORE UPDATES AS THE FORECAST TAKES IT THROUGH MIDNIGHT. WILL
ISSUE NEW ZONES AT THAT TIME TO CLEAN UP WORDING FOR THEN.

THE TRIANGLE ON TEH WEST END THROUGH NORTHERN CUMBERLAND COUNTY ON
THE SOUTH END AND HALIFAX COUNTY ON THE EAST END FORM A TRIANGLE OF
WEATHER THIS AFTERNOON. OTHER AREAS CERTAINLY HAD CONVECTION HOWEVER
THE TRIANGLE THAT I DISCRIBED EARLIER WAS THE INTERSECTION OF THREE
DISTINCT BOUNDARIES. EACH OF THESE BOUNDARIES WAS CREATING
CONVECTION AND TO SOME DEGREE SEVERE WEATHER THREATS ON THEIR OWN.
HOWEVER A SEABREEZE FROM THE SOUTH... A PREFRONTAL TROUGH FROM THE
WEST... AND A SPRIAL BAND FROM AROUND THE REMNANTS OF ALLISON CAME
FROM CENTRAL VIRGINIA TO INTESECT OVER THE AREA DESCRIBED.  THE
RESULT HAS BEEN AND CONTINUES CONVECTION BUILDING THROUGH THE ENTIRE
EVENING AND WELL INTO THE NIGHT.

THE BACK EDGE OF CONVECTION... SINCE IT WAS SET UP BY DISTINCT
BOUNDARIES WAS VERY SHARP. DURHAM HAS HAD VERY LITTLE RAIN.

.RAH...NONE

CLINE

In the hours before

Local storm report, Jun 16, 9:26 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
926 PM EDT SAT JUN 16 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    WILSON                    NC   FLASH FLOODS
06/16/01   WILSON                         FLASH FLOODING ON HWY 264
                                          WEST AND EAST OF THE CITY
                                          OF WILSON.

PWB
Local storm report, Jun 16, 9:28 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
928 PM EDT SAT JUN 16 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    KENLY                     NC   FLASH FLOODS
06/16/01   WILSON                         HIGH WATER AT AYCOCK
                                          CROSSING IN KENLY. REPORTED
                                          BY RALEIGH SKYWARNT.

PWB
Local storm report, Jun 16, 9:30 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
930 PM EDT SAT JUN 16 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    RALEIGH                   NC   FLASH FLOODS
06/16/01   WAKE                           DAM BREAK AT A POND ON
                                          WYCLIFF ROAD AT LAKE BOONE
                                          TRAIL. WYCLIFF ROAD HAS
                                          BEEN CLOSED.

PWB
Local storm report, Jun 16, 9:33 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
933 PM EDT SAT JUN 16 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    RALEIGH                   NC   FLASH FLOODS
06/16/01   WAKE                           AVENT FERRY ROAD CLOSED
                                          DUE TO HIGH WATER... 1 MILE
                                          SOUTH OF WESTERN BLVD. IN
                                          WEST RALEIGH AT NORTH
                                          CAROLINA STATE UNIVERSITY.

PWB
Local storm report, Jun 16, 10:07 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1007 PM EDT SAT JUN 16 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 PM    RALEIGH                   NC   FLASH FLOODS
06/16/01   WAKE                           3 TO 4 FEET OF WATER ABOVE
                                          BRIDGE ON AVENT FERRY ROAD.
                                          ROAD REMAINS CLOSED. APTS
                                          BEING EVACUATED AROUND THE
                                          CREEK ON TAMMY LYNN CENTER
                                          ROAD NEAR TRAILWOOD.

PWB
Local storm report, Jun 16, 11:06 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1106 PM EDT SAT JUN 16 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    MOUNT OLIVE               NC   FLASH FLOODS
06/16/01   WAYNE                          BRAZIL RD. AND OTHERS ARE
                                          STILL FLOODED. THE WATERS
                                          WERE BEGINNING TO RECEDE AT
                                          1100 PM EDT.

PWB

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:08 PM EDTFlash Flood WarningRAHJohnston3 hr
Jun 16, 9:34 PM EDTFlash Flood WarningRAHWake3 hr
Jun 16, 10:35 PM EDTFlash Flood WarningRAHWayne3 hr

Nearby

Flash Flood Warnings in North Carolina, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.